The more I have the more I need!!!!!

Can anyone explain to me why this is, my symptoms now when my b12 feels low, are far worse than they were just 2 years ago before my diagnosis. I was diagnosed with a b12 serum of 103 ( 240-700) my last b12 serum was <1500. I have had to go from every 12 weeks with extra supplements to every 6 weeks either extra supplements to every two weeks with no supplements and I'm now feeling like every week is needed. Presumably when I was first diagnosed my b12 must have been dropping slowly, I know for a fact that I was at least a year with it untreated. It was picked up in hospital after I had a stroke, my then Gp didn't treat it as in his words, "there is nothing to indicate a b12 deficiency" so its a puzzle as to why I feel worse now white a much higher b12 level that I did with a much lower actual deficient level?

9 Replies

oldestnewest
  • A lot of people seem to have this same issue. I myself felt like nothing was working.

    Someone on the old PAS site advised me that its all relative. You were on a flat down hill slope before. Now with medication, you are on a roller coaster.

    You are high, sometimes super high right after the injection . Sort of like at the top of a ski jump (not that I've ever gone ski jumping) and you woosh down the jump feeling great because you can finally start doing more and more.

    If you get to the bottom of the jump you feel like you are in free fall. You know that landing at the bottom could be a crash and you worry and panic.

    The activity and stress consume lots of B12 and you effectively make the jump shorter.

    Have you been keeping a log book in which you assess a severity score for your symptoms? I found a marker symptom that I could measure each day - for me it was taking a test/game for my short term memory.

  • I've not kept a log ..... an yes the first 3-4 days after my jab I'm buzzing. Like the old me I used to be...... I'm a morning person I'm awake around 6 every morning and from the moment I wake, I'm up and on the go. My first symptom that is noticeable is sleeping till 8-9am or if my husbands alarm wakes me I'm trying to waken through a heavy fog, dragging myself up through the layers of sleep, dizziness on standing and hideous fatigue in the afternoon. Nearly all symptoms are kept at bay by fortnightly jabs. This week I have been very busy work wise and done a couple of 14 hour days. My job is very physical so maybe that has used it up. I don't very often get stressed about symptoms returning. But would hate to have to inject more often than fortnightly. I am however chuffed at navigating my way around Amazon de to get my b12.

  • I sleep till noon on the weekends but I find if I don't get up and get physically active, I feel worse than if I hadn't slept in.

    The physical movement of the muscles releases B12 from the injection into the blood.

    Also are you taking a regular folic acid and daily multivitamin? These are needed to support the B12.

  • Here is a copy of a response I gave someone else;

    Start a logbook of all your symptoms especially the neurological ones. Try to assess your own severity score. Provide the list to your GP and explain what you are doing. Ask him/her to include it in your file for future comparisons.

    You have to get your GP past the "I've got a hypochondriac on my hands stage". So remain calm and speak clearly. They need to give you the prescription so you want them on your side.

    Labs here in the USA add a caveat that 10% of the population exhibits neurological symptoms when results are below 400 pg/ml.

    Invite your GP to do more research from material avail from other members here.

  • I've been through my Gp she has referred me on to a specialist who tried to diagnose me with ME and poss FM, he was convinced the my b12 level was far to high for me to be symptomatic of a b12 def ..... my Gp is terrified of overdosing me so wants someone else to take the responsibility from her!! She did hint that if the specialist agreed she might reduce my time from 12 weeks to 10, not much help for me...,

    I have tried to keep a journal of symptoms but I have to admit I am hopeless, I have a notebook an pen on my bedside table, it's been there for weeks and I've not written a word yet. It's a lovely little note book hand made paper, hand stitched, it sits there mocking me!!

    I have worked out that two weekly injections keeps me symptom free, that's why it was so frustrating that it was 9 days this time. ;-((

  • Oh Forgot to add..... i take methylfolate 400mg, vit D, K2 but no multi vit. It's hard to find one that doesn't contain iodine (hypothyroid) or magnesium as this upsets my stomach

  • You probably need potassium - maybe from banana instead of a multivitamin.

  • You are diabetic also. My father is type 2 but so far I'm ok. How do you find that impacts your B12 deficiency or vice versa?

  • Oh I'm not sure that it effects it at all..... was diagnosed diabetic nearly 20 years ago so have lived with that much longer than the B12 def, we do have a strong family history of diabetes and hypothyroidism. . .